The Shakes aka Hypoglycemia

I know, this video is random, but I thought you’d enjoy a little bit of shake humor. On to the blog post:

Something especially new to me is the idea of hypoglycemia or what I like to call, “the shakes.” Here’s a description of hypoglycemia by the American Diabetes association:

hypoglycemia (hy-po-gly-SEE-mee-uh) a condition that occurs when one’s blood glucose is lower than normal, usually less than 70 mg/dL. Signs include hunger, nervousness, shakiness, perspiration, dizziness or light-headedness, sleepiness, and confusion. If left untreated, hypoglycemia may lead to unconsciousness. Hypoglycemia is treated by consuming a carbohydrate-rich food such as a glucose tablet or juice. It may also be treated with an injection of glucagon if the person is unconscious or unable to swallow. Also called an insulin reaction.

Since I’ve been home, I’ve been hypoglycemic almost daily. It’s confusing to me because I’ve always thought that a diabetic’s problem was blood sugar levels that are too high. I’m learning quickly that it is not so. A diabetic’s problem is that the blood glucose levels vary between the two extremes because the body does not know how to balance it’s own glucose levels. We as diabetics need to work closely with our doctors figure out the right combination of nutrition, physical activity, and insulin dosage.

I used to pass this feeling off as being tired but if you feel the symptoms listed above, please don’t ignore it. Here are a few tips:

  • Be sure to follow directions provided by your doctor.
  • Be sure to educate people in your household on what to do if you cannot handle things on your own.
  • You may want to purchase a medical identification bracelet for when you’re out and about.
  • Always keep a form of quick acting carbohydrate on you just in case: A juice box, hard candy, glucose tablets -between 15-20 grams of carbs.
  • Carry your blood glucose meter with you.

Hypoglycemia is serious business and it’s no fun to feel like you have no control of your body.

Since writing this post, I received a call from my endocrinologist to lower my long-acting insulin dosage by 6 units. I’m so thankful for progress!

To learn more about hypoglycemia Click here.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s